Illinois, 2011

Flash Flooding and Hail in Illinois, May 13 to 14, 2011

May 13 to 14, 2011 · NWS ILX · 4 events in 2 counties and zones

Low pressure moving across central Illinois triggered scattered strong thunderstorms during the evening of May 13th. A few of the storms produced large hail and locally heavy rainfall across Tazewell County and Christian County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure moving across central Illinois triggered scattered strong thunderstorms during the evening of May 13th. A few of the storms produced large hail and locally heavy rainfall across Tazewell County and Christian County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 13, 2:04 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, May 13, 2:04 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
304 PM CDT FRI MAY 13 2011

.DISCUSSION...
ISSUED 300 PM CDT FRI MAY 13 2011

THE MAIN CHALLENGE WITH THE SHORT TERM FORECAST WILL BE TIMING AND
COVERAGE OF SHOWERS/STORMS TONIGHT THROUGH SUNDAY NIGHT. THE UPPER
LOW WILL BE SLOW TO DEPART...AND INDIVIDUAL SHORTWAVE MOTIONS ARE
BEING HANDLED POORLY BY THE MODELS...BASED ON TODAYS PERFORMANCE.
WILL TREND TOWARD THE 4KM HI-RES MODELS FOR THE NEXT 48 HOURS...AS
THEY SEEM TO BE DOING BETTER THAN THE OPERATIONAL COUNTERPARTS.

THE LATEST SURFACE ANALYSIS SHOWS AN ELONGATED COLD FRONTAL
BOUNDARY ALONG THE WESTERN IL BORDER...THEN EXTENDING EAST ACROSS
NORTHERN ILLINOIS. ALOFT...AN UPPER LOW IS CHURNING ACROSS
SOUTHWEST MISSOURI...PUTTING ILLINOIS IN THE UPPER DIFLUENT FLOW
WHICH IS FAVORABLE FOR SYNOPTIC SCALE LIFT. THE PRIMARY AREAS
INSTABILITY SUFFICIENT FOR STRONGER STORMS APPEARS TO BE DIRECTLY
UNDER THE UPPER LOW IN MISSOURI...AS WELL AS IN NORTHERN IL ALONG
THE EAST-WEST PORTION OF THE COLD FRONT...THEN FARTHER SOUTH
TOWARD SE MISSOURI/FAR SOUTHERN IL/W TENNESSEE.

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.

OUR TIME IN THE WARM SECTOR WILL COME TO AN END TONIGHT...AS THE
SURFACE COLD FRONT SLIDES EAST ACROSS CENTRAL IL. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MAJORITY OF
CENTRAL IL BY THIS EVENING AND CONTINUE OVERNIGHT. INDIVIDUAL
AREAS MAY ONLY SEE ACTUAL SHOWERS OR STORMS FOR A FEW HOURS OVER
THE NEXT 12-18 HOURS...BUT LOCALLY HEAVY RAIN WILL BE POSSIBLE
WITH ANY PRECIP EVENT DURING THAT TIME. THUNDERSTORM CHANCES WILL
BE HIGHEST THIS EVENING...ESPECIALLY SOUTH OF I-70 IN THE HIGH
DIFFERENTIAL POSITIVE VORTICITY ADVECTION /DPVA/ AHEAD OF THE
STRONGEST SHORTWAVE ALOFT. WE WILL KEEP ISOLATED THUNDER
EVERYWHERE THIS EVENING...THEN PULL BACK TO JUST SHOWERS AFTER
MIDNIGHT.

FOR SATURDAY...THE NAM/GFS ARE INDICATING LITTLE IF ANY
RAIN/STORMS...WHILE THE 4KM OUTPUT IS INDICATING MUCH MORE
WIDESPREAD COVERAGE UNDER THE UPPER COLD CORE. HIGH TEMPS WILL BE
DRAMATICALLY COLDER THAN TODAY...WITH HIGHS 15-20 DEG COOLER...AND
BREEZY NW WINDS MAKING IT FEEL EVEN COLDER. BASED ON UPSTREAM
CONDITIONS UNDER THE UPPER TROUGH AXIS...WE EXPECT 60-70 PERCENT
COVERAGE OF RAIN FOR CENTRAL IL. A BAND OF SHOWERS WILL MOST
LIKELY SET UP FROM NORTH TO SOUTH ORIENTED WITH THE UPPER TROUGH
AXIS...THE SLOWLY EXPAND EAST WITH TIME. WILL GO WITH LIKELY POPS
ALL DAY.

SATURDAY NIGHT THRU SUNDAY EVENING WILL SEE SCATTERED SHOWERS
CONTINUING AS A SECONDARY LOBE OF THE UPPER TROUGH ROTATES OUT OF
THE UPPER PLAINS TOWARD THE CENTRAL MISSISSIPPI RIVER VALLEY.
THE SECOND UPPER VORTEX WILL BRING A REINFORCING PUSH OF COLD AIR
ALOFT...WHICH WILL CREATE ELEVATED INSTABILITY DUE TO STEEP LAPSE
RATES. WE KEPT LIKELY POPS CONTINUING INTO SATURDAY NIGHT ACROSS
OUR N CWA AS THE INITIAL UPPER VORTEX LIFTS AWAY...THEN WENT WITH
CHANCE POPS THROUGH SUNDAY EVENING FOR THE SECONDARY UPPER TROUGH.

TEMPS WILL BE WELL BELOW NORMAL ALL WEEKEND DUE TO THE
UNSEASONABLY COLD AIRMASS WITH THIS SLOW MOVING SYSTEM. WE ARE NOT
EXPECTING FROST CONDITIONS...BUT LOWS ON SUNDAY NIGHT WILL DROP
NEAR THE UPPER 30S IN OUR NORTHERN AREAS.

LONG TERM...MONDAY THROUGH FRIDAY.

MONDAY WILL BE THE START OF A DRY PERIOD WHICH SHOULD EXTEND
THROUGH AT LEAST WEDNESDAY...AS RISING HEIGHTS ALOFT SUPPORT AN
EXTENDED PERIOD OF HIGH PRESSURE AT THE SURFACE. MONDAY NIGHT MAY
BE OUR COLDEST NIGHT OF THE NEXT WEEK...WITH UPPER 30S FOR LOWS IN
OUR NORTHERN COUNTIES. A GRADUAL WARMUP WILL BEGIN ON TUESDAY
THROUGH THE REST OF THE WEEK AS SOUTHERLY WINDS DEVELOP AGAIN ON
THE BACK SIDE OF THE SURFACE RIDGE.

RAIN CHANCES ARE RELATIVELY LOW WED NIGHT AND THURSDAY AND AGAIN
ON FRIDAY AS THE UPPER LOW SENDS RETROGRADING SHORTWAVES BACK TOWARD
ILLINOIS FROM THE EAST. CAN NOT RULE OUT A FEW SHOWERS DURING THAT
TIME...BUT WE HAVE ONLY INCLUDED SLIGHT CHANCE POPS FOR NOW.

SHIMON
&&

.AVIATION...
ISSUED 1240 PM CDT FRI MAY 13 2011

VFR CONDITIONS EARLY THIS AFTERNOON WILL GRADUALLY DETERIORATE
LATER THIS AFTERNOON AND EVENING AS MVFR CEILINGS AND VISIBILITIES
DEVELOP AND EVENTUALLY TO IFR CEILINGS AFTER SUNSET. THIS DUE TO
LOW CLOUDS OVER IA BEHIND THE COLD FRONT TO SPREAD SE ACROSS
CENTRAL IL LATE THIS AFTERNOON AND INTO MID EVENING. SO FAR TODAY
SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN NORTH OF I-74
LIFTING NORTHWARD INTO NORTHERN IL AND OVER CENTRAL AND WEST MO
CLOSER TO CUTOFF UPPER LEVEL LOW IN SW MO. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP DURING MID AND LATE AFTERNOON AND
CONTINUE THROUGH MID EVENING AS ATMOSPHERE GETS INCREASINGLY MORE
UNSTABLE WITH TEMPS IN THE UPPER 70S AND LOWER 80S AND DEWPOINTS
IN THE 50S. A RATHER DISORGANIZED AREA OF 1005 MB LOW PRESSURE
OVER CENTRAL IL INTO NORTHERN INDIANA WITH PUSH A COLD FRONT
SLOWLY SE FROM THE IL RIVER TOWARD I-70 DURING THIS EVENING AND
TOWARD THE OH RIVER BY SUNRISE SAT. ALSO 560 DM 500 MB LOW OVER SW
MO TO DRIFT EAST ACROSS SOUTHERN MO AND DEEPEN TO 558 DM OVER
WESTERN KY SAT MORNING. COMBINATION OF APPROACHING UPPER LEVEL LOW
INTO THE MID MS VALLEY ALONG WITH SURFACE LOW AND COLD FRONT
MOVING SE THROUGH CENTRAL IL THIS AFTERNOON TO GRADUALLY INCREASE
COVERAGE OF SHOWERS AND THUNDERSTORMS. ADDED TEMPO GROUP OF
THUNDERSTORMS FROM 20Z-24Z (3-7 PM) ACROSS THE CENTRAL IL TAF
SITES. SPC KEEPS SLIGHT RISK OF SEVERE STORMS SOUTH OF I-64 THIS
AFTERNOON AND EVENING...THOUGH CAN NOT RULE OUT AN ISOLATED STRONG
TO SEVERE THUNDERSTORM WITH HAIL AND GUSTY WINDS.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 13, 1:48 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
248 PM CDT FRI MAY 13 2011

ILZ027>031-037-038-042>046-048-051>057-061-062-066-067-071-072-
141100-
CHAMPAIGN-CHRISTIAN-CLAY-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-KNOX-LOGAN-MACON-MARSHALL-MCLEAN-MENARD-MOULTRIE-
PEORIA-PIATT-RICHLAND-SANGAMON-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
248 PM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
CONTINUE THIS EVENING. THE STORMS MAY PRODUCE SMALL HAIL...GUSTY
WINDS...BRIEF HEAVY RAINS AND FREQUENT LIGHTNING...MAINLY EAST OF
THE ILLINOIS RIVER...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY EAST OF I-55. NO
OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ036-040-041-047-049-050-141100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
248 PM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE IN THE AFTERNOON AND
CONTINUE THIS EVENING. THE STORMS MAY PRODUCE SMALL HAIL...GUSTY
WINDS...BRIEF HEAVY RAINS AND FREQUENT LIGHTNING...MAINLY EAST OF
THE ILLINOIS RIVER...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

THE ILLINOIS RIVER WILL CONTINUE TO SLOWLY FALL...BUT REMAIN ABOVE
FLOOD STAGE DOWNSTREAM OF PEORIA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE ILLINOIS RIVER WILL CONTINUE TO SLOWLY FALL...BUT WILL REMAIN
ABOVE FLOOD STAGE WELL INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ063-068-073-141100-
CLARK-CRAWFORD-LAWRENCE-
248 PM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE IN THE AFTERNOON AND
CONTINUE THIS EVENING. THE STORMS MAY PRODUCE SMALL HAIL...GUSTY
WINDS... BRIEF HEAVY RAINS AND FREQUENT LIGHTNING...BUT WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

THE WABASH RIVER WILL REMAIN IN FLOOD THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY. NO OTHER HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

KH

In the hours before

Special weather statement, May 13, 4:29 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
529 PM CDT FRI MAY 13 2011

ILZ029-037-132330-
PEORIA-TAZEWELL-
529 PM CDT FRI MAY 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TAZEWELL AND SOUTHERN
PEORIA COUNTIES UNTIL 630 PM CDT...

AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PEKIN...MOVING NORTH AT 5 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  MARQUETTE HEIGHTS...
  BARTONVILLE...
  CREVE COEUR...
  EAST PEORIA...

OTHER LOCATIONS AFFECTED INCLUDE...NORTH PEKIN AND GROVELAND.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4070 8966 4067 8947 4046 8950 4052 8970
TIME...MOT...LOC 2229Z 199DEG 6KT 4057 8957

HUETTL

The radar

The Lincoln radar (KILX), 43 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood. Local standard time, as filed.

Hail, Tazewell

When
May 13, 5:05 PM CST to 5:06 PM CST
Where
Tazewell County, Tremont
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.520, -89.480

Hail, Tazewell

When
May 13, 5:35 PM CST to 5:36 PM CST
Where
Tazewell County, Hopedale
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.420, -89.420

Flash Flood, Tazewell

When
May 13, 7:00 PM CST to 9:30 PM CST
Where
Tazewell County, 0.39 mi NE of Harvard Hills to 2.03 mi NNW of Brownwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.734, -89.465

Thunderstorms with very heavy rain produced rainfall rates of 2.00 per hour for about two hours in eastern Tazewell County. This produced extensive flooding of many streets, rural roads and creeks. The most affected areas extended from Washington to east of Morton, through Mackinaw to just north of Hopedale.

Flash Flood, Christian

When
May 13, 7:50 PM CST to May 14, 12:00 AM CST
Where
Christian County, 3.3 mi WSW of Morrisonville to 2.59 mi ESE of Harvel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.407, -89.529

Thunderstorms with very heavy rain produced rainfall rates of nearly 3.00 per hour in southern Christian County resulting in flash flooding. Most rural roads south and east of Illinois Route 48 from Morrisonville to Owaneco to the Montgomery County line were impassable the entire evening.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305590, 305591, 316533, 316549.